Oklahoma, 2020

Hail and Damaging Wind in Oklahoma, April 11, 2020

April 11, 2020 · NWS OUN · 23 events in 7 counties and zones

Thunderstorms produced numerous severe hail reports over western and southern Oklahoma during the afternoon and evening of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms produced numerous severe hail reports over western and southern Oklahoma during the afternoon and evening of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 11, 12:53 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 11, 12:53 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
153 PM CDT Sat Apr 11 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 121 PM CDT Sat Apr 11 2020

Moisture advection and destabilization continues through the
region, in particular through western Oklahoma and western north
Texas. The airmass in western north Texas has been relatively
unmodified from the morning storms. These storms have not been as
widespread and have remained mostly south of the CWA, and is now
impacting the far southeast Oklahoma counties with rain,
lightning, and some small hail.

Out in western Texas and the Texas Panhandle, visible satellite
show cumulus towers developing and bubbling up. The environment in
the area is a bit concerning, with increasing CAPE throughout the
area. CAMs soundings indicate plenty of low level instability
(SBCAPE & MLCAPE > 2000 J/kg), and a curved hodograph with strong
enough low level shear (SFC-1km Shear > 20kts, SRH > 300 in
areas). The possibility is there for isolated supercells with all
hazards possible: large hail, severe winds, and a possible
tornado. There are a few failure modes to watch out for. If these
storms do not remain surface based, tornado chances will drop
however the hail and wind threat will remain. Also currently the
visible satellite looks a bit junky, which may limit the severity
if the storms continue to remain unorganized.

As these storms exit the area into Sunday, winds will increase
significantly as the strong cold front enters northwestern Oklahoma.
Winds will intensify to a sustained greater than 35mph, with gusts
possible in the 40-50mph range. With these high winds, a wind
advisory will be issued for most of western into central Oklahoma,
as well as parts of western north Texas.

Zwink

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 121 PM CDT Sat Apr 11 2020

Behind the cold front, much colder air will result in significant
temperature drops in the region, with many areas dropping below
freezing throughout northern, central, and western Oklahoma. With it
being mid April and the chance for a late season freeze, a Freeze
warning will likely be issued as the event gets closer. Late Monday
into Tuesday, a shortwave trough moves through the area in
conjunction with some Pacific midlevel moisture, which will result
in widespread precipitation. With the deep cold airmass in place,
there is a chance for snow throughout northwestern Oklahoma and
parts of central Oklahoma. Accumulations will likely be limited by
ground temperatures, however model soundings indicate heavy snow may
be possible in some areas which might overcome the warm ground
temperatures.

Cold temperatures are expected to linger until Wednesday, where
temperatures will gradually warm up through the remainder of the
week. Next chance of precipitation appears to be late next week with
an approaching upper level cyclone.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Sat Apr 11 2020

Much of the area continue to see MVFR ceilings this afternoon and
this is likely to continue as gusty south winds continue to pull
moisture northward. There will be a chance for TSRA at most sites
this afternoon and tonight before things clear out after 09Z.
Strong cold front will impact WWR before end of forecast period
with wind gusts of 35 to 40kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  75  31  48 /  40  30   0  10
Hobart OK         54  72  30  48 /  40  10   0  10
Wichita Falls TX  59  76  34  52 /  40  20   0  10
Gage OK           48  62  25  46 /  20  10   0  10
Ponca City OK     57  72  29  49 /  30  50   0  10
Durant OK         59  75  35  53 /  60  80   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...30
Hazardous weather outlook, Apr 11, 10:45 AM CST, 3 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1145 AM CDT Sat Apr 11 2020

OKZ004>048-050>052-TXZ083>090-121645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1145 AM CDT Sat Apr 11 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe storms are possible across the area this afternoon and
tonight with an Enhanced risk in parts of far southwest Oklahoma
and western north Texas.

Location...
The Enhanced risk is southwest of a line from Mangum and Frederick
Oklahoma to Electra and Dundee Texas. There is a Slight risk
along and southwest of a line from near Cherokee and Perry, to
Stillwater Oklahoma.

Impacts...
Hail up to the size of baseballs.
Damaging wind gusts of 70 to 80 mph.
An isolated tornado or two across southwest Oklahoma and western
north Texas.

Timing...
This afternoon into early Sunday, with the most likely time
after 3 pm.

Discussion...
Elevated strong to severe storms will be possible this afternoon
mainly south of I-40. Hail up to the size of golf balls will be
possible.

Additional storms could develop near a dryline that will be near
the western border of Oklahoma and western north Texas late this
afternoon. This activity could be more surfaced based with large
hail and damaging winds possible. A tornado may also be possible,
especially near the dryline and any outflow boundaries left over
from earlier storms across southwest Oklahoma and western north
Texas.

Strong to severe storms will remain possible overnight into early
Sunday with large hail and damaging wind gusts the main concerns.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Ongoing showers and thunderstorms are expected across portions of
the area Sunday morning and will continue to be possible into
Sunday afternoon before shifting east of the area. Some of these
storms could be strong to severe. The risk for severe storms is
generally along and east of a line from Enid and El Reno, to
Chickasha and Duncan Oklahoma. Large hail and damaging winds will
be the main concerns.

.Wind...
Strong northerly winds are expected behind a cold front that will
move across the area Sunday. Wind gusts of 40 to 55 mph will be
likely. However, some locations could experience wind gusts of
around 60 mph or higher. There are still some uncertainties of
just how strong and the timing of the stronger winds but Sunday
will be windy everywhere. Take steps to secure outdoor furniture
and equipment.

.Cold Weather...
Much colder air will move into the region behind the cold front
Sunday affecting temperatures for the first half of next week.
Temperatures at or below freezing will be possible in some areas
Sunday, Monday, and Tuesday nights with Sunday night being the
coldest and most widespread with the freezing temperatures. Take
steps this weekend to protect sensitive and tender vegetation.

The cold temperatures will also combine with the wind Sunday
night leading to even colder wind chills. Wind chill values in the
teens will be possible in some locations.

.Winter Weather...
Snow will be possible in parts of northern, western, and central
Oklahoma and western north Texas Monday night into Tuesday
morning. Some snow accumulation of less than an inch could be
possible in parts of western Oklahoma. However, the warm ground
will likely mean any accumulation would occur on grassy or
elevated surfaces and would likely melt quickly.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 11, 12:58 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
158 PM CDT Sat Apr 11 2020

OKZ037-038-044-TXZ086-111930-
Tillman OK-Cotton OK-Comanche OK-Wichita TX-
158 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...west
central Cotton...southwestern Comanche and northwestern Wichita
Counties Until 230 PM CDT...

AT 154 PM CDT, a strong thunderstorm was located 6 miles south of
Hollister, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3418 9895 3421 9895 3421 9896 3420 9897
      3421 9897 3422 9899 3422 9900 3427 9907
      3452 9872 3428 9843 3413 9889
TIME...MOT...LOC 1854Z 235DEG 41KT 3425 9887

30

The radar

The Altus AFB radar (KFDR), 27 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tillman

When
April 11, 1:46 PM CST
Where
Tillman County, 4.77 mi ENE of Loveland
Measured
1 in hail
Reported by
Social Media
Coordinates
34.320, -98.690

Hail, Stephens

When
April 11, 2:07 PM CST
Where
Stephens County, 1.38 mi N of Sunray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.440, -97.960

Hail, Stephens

When
April 11, 2:10 PM CST
Where
Stephens County, Duncan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.500, -97.960

Hail, Murray

When
April 11, 2:45 PM CST
Where
Murray County, 12.66 mi WNW of Turner Falls
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.510, -97.350

Hail, Garvin

When
April 11, 3:05 PM CST
Where
Garvin County, 2.15 mi SSE of Pauls Valley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.710, -97.210

Thunderstorm Wind, Harmon

When
April 11, 5:55 PM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Hail, Jackson

When
April 11, 6:25 PM CST
Where
Jackson County, 3.98 mi W of Altus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.640, -99.400

Hail, Jackson

When
April 11, 6:32 PM CST
Where
Jackson County, 0.69 mi S of Altus
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.630, -99.330

Hail, Jackson

When
April 11, 6:36 PM CST
Where
Jackson County, 1.33 mi ENE of (Lts)altus Afb
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
34.670, -99.270

Airforce weather observer report from LTS METAR.

Hail, Jackson

When
April 11, 6:48 PM CST
Where
Jackson County, 3.5 mi S of Humphreys
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.510, -99.230

Hail, Tillman

When
April 11, 7:03 PM CST
Where
Tillman County, 3.99 mi E of Tipton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.500, -99.070

Hail, Tillman

When
April 11, 7:07 PM CST
Where
Tillman County, 2.85 mi W of Manitou
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.510, -99.030

Hail, Tillman

When
April 11, 7:14 PM CST
Where
Tillman County, 2.82 mi NNE of Frederick
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
34.430, -99.010

Location approximate. Media storm trackers received near baseball sized hail near Frederick.

Hail, Comanche

When
April 11, 8:07 PM CST
Where
Comanche County, 3.16 mi WSW of Lawton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.590, -98.440

Hail, Comanche

When
April 11, 8:09 PM CST
Where
Comanche County, 3.16 mi WSW of Lawton
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.590, -98.440

Hail, Comanche

When
April 11, 8:16 PM CST
Where
Comanche County, 2.38 mi ESE of Lawton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.600, -98.350

Hail, Comanche

When
April 11, 8:17 PM CST
Where
Comanche County, 2.93 mi WSW of Lawton
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.600, -98.440

Hail, Comanche

When
April 11, 8:21 PM CST
Where
Comanche County, 5 mi WSW of Pumpkin Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.560, -98.290

Hail, Stephens

When
April 11, 8:42 PM CST
Where
Stephens County, 1.49 mi NNW of Duncan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.520, -97.970

Hail, Stephens

When
April 11, 8:44 PM CST
Where
Stephens County, 3.5 mi N of Duncan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.550, -97.970

Hail, Stephens

When
April 11, 8:46 PM CST
Where
Stephens County, Duncan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.500, -97.960

Also, a measured wind gust of 57 mph.

Hail, Stephens

When
April 11, 8:50 PM CST
Where
Stephens County, 0.69 mi S of Marlow
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.640, -97.960

Hail, Murray

When
April 11, 10:00 PM CST
Where
Murray County, Davis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.500, -97.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887137, 887138, 887139, 887140, 887141, 889887, 887142, 887143, 887144, 887145, 887146, 887147, 887148, 887149, 887150, 887151, 887152, 887153, 887154, 887155, 887156, 887157, 887158.